Health Watch - Prevention: Liver Damage

Health Watch is a Public Service of the Office of News and Publications  and is intended to provide general information only and should not replace the advice of a medical professional. You should contact your physician if you have questions about any of these topics.


There are some very serious problems that can be prevented by taking relatively simple measures. This week on Health Watch, we’ll talk about things you can do to avoid potentially deadly health issues. One of the best ways to avoid liver damage is by reading the labels on any over-the-counter medications you take.

Acetaminophen poisoning — whether one major overdose or too much over a long period of time — is a major cause of liver damage. Dr. William Lee, an expert on liver diseases at UT Southwestern Medical Center, says it’s easy to overdose on acetaminophen because it’s in so many over-the-counter medications, from painkillers to multi-symptom cold remedies. Most adults should take no more than 4,000 milligrams of acetaminophen a day — less if you drink alcohol — so if you’re taking multiple medications, read the labels to make sure it doesn’t add up to too much. 

Visit http://www.utsouthwestern.org/digestive to learn more about UT Southwestern’s clinical services in digestive.

###

February 2009

Health Watch is heard Monday through Friday nationwide on ABC Satellite Radio. Call your local radio station and ask if they carry the program.

 

Share: